Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 90, NWS Nashville, TN

May 1, 20094 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 1, 2009, 4:42 PM CDT for 4 counties in Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2009, 4:42 PM CDT (21:42 UTC)
Expired
May 1, 2009, 5:15 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Benton County, TN, Dickson County, TN, Houston County, TN, Humphreys County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 012142
SVROHX
TNC005-043-083-085-012215-
/O.NEW.KOHX.SV.W.0090.090501T2142Z-090501T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
442 PM CDT FRI MAY 1 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BENTON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF CAMDEN...
  WEST CENTRAL DICKSON COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN HOUSTON COUNTY IN MIDDLE TENNESSEE...
  HUMPHREYS COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF WAVERLY...

* UNTIL 515 PM CDT

* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF WAVERLY
  TO CAMDEN...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NEW JOHNSONVILLE BY 455 PM CDT...
  WAVERLY BY 505 PM CDT...
  MCEWEN BY 510 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3604 8822 3630 8798 3622 8738 3591 8768
      3591 8771 3588 8771 3587 8772 3592 8822
TIME...MOT...LOC 2142Z 279DEG 34KT 3621 8794 3602 8814

$$

13
1 follow-up statement
000 
WWUS54 KOHX 012159
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
459 PM CDT FRI MAY 1 2009

TNC005-043-083-085-012215-
/O.CON.KOHX.SV.W.0090.000000T0000Z-090501T2215Z/
DICKSON TN-HOUSTON TN-BENTON TN-HUMPHREYS TN-
459 PM CDT FRI MAY 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR HUMPHREYS...SOUTHERN BENTON...SOUTHEASTERN HOUSTON AND WEST
CENTRAL DICKSON COUNTIES...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF MCEWEN TO 
BIRDSONG MARINA...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MCEWEN BY 510 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3610 8791 3627 8773 3622 8738 3593 8765
      3592 8768 3591 8771 3587 8772 3592 8822
TIME...MOT...LOC 2159Z 279DEG 34KT 3623 8763 3593 8794

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:50 PM CDT, 52 minutes earlier.

Area forecast discussion, May 1, 3:50 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
350 PM CDT FRI MAY 1 2009

.DISCUSSION...
SFC HIGH PRES IN THE CNTL PLAINS WL CONTINUE TO PUSH A COLD FRONT
INTO MID TN TONIGHT. FRONT WL PULL UP STATIONARY. PERIODS OF
SHOWERS AND THUNDERSTORMS ON TAP TONIGHT.

SFC HIGH PRES MOVES ACR THE OH VLY SAT WITH PERIODS OF SHOWERS
AND THUNDERSTORMS SOUTH ALONG STATIONARY FRONT. MODELS AGREEMENT
WITH INVERTED TROUGHING ALONG STALLED FRONT SAT NIGHT-SUN ACR MID
TN.

EXCESSIVE RAINFALL LIKELY SAT NIGHT-SUN. WIDESPREAD RAINFALL AMOUNTS
OF THREE TO SIX INCHES EXPECTED. HIGHER AMOUNTS POSSIBLE IF LATER
MODELS HOLD THIS TREND. CONDITIONS FAVORABLE FOR FLASH FLOODING
SAT NIGHT-SUN. FLASH FLOOD OR HYDROLOGIC OUTLOOK (MEMESFOHX) SENT
TO ADDRESS THIS CONCERN. FLASH FLOOD WATCH MAY BE REQUIRED.

PCPN CHANCE DECREASES MON AS SYS MOVES EAST. DRY PERIOD MON EVENING
INTO WED MORNING...BEFORE NEXT FRONTAL SYSTEM MOVES IN WED NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      61  68  58  68 /  80  80  80  90
CLARKSVILLE    60  66  55  66 /  90  80  90 100
CROSSVILLE     61  68  59  68 /  70  80  90  80
COLUMBIA       62  72  61  72 /  70  70  70  80
LAWRENCEBURG   63  75  63  74 /  70  60  60  70
WAVERLY        60  67  58  67 /  80  80  80  90

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, May 1, 6:22 AM CDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
622 AM CDT FRI MAY 1 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-021130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
622 AM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

WEAK UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE AREA WILL GENERATE
A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING HAIL OR WINDS.
MOST LIKELY PERIOD WOULD BE IN THE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL SYSTEM OVER THE OHIO VALLEY WILL DROP SOUTHEASTWARD
ON SATURDAY AND BECOME STATIONARY OVER THE MIDSTATE. THE FRONT
IN COMBINATION WITH UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE
OHIO AND TENNESSEE VALLEYS WILL GENERATE A SLIGHT RISK OFF SEVERE
STORMS THIS WEEKEND. THE FRONTAL SYSTEM WILL ALSO TEND TO
CONCENTRATE RAINFALL OVER THE NORTHWESTERN AND NORTHERN TIER COUNTIES
THIS WEEKEND. THERE IS SOME POTENTIAL FOR HEAVY RAINFALL AND
POSSIBLY FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND THROUGH THE WEEKEND
DUE TO THE CONTINUING THREAT OF SEVERE THUNDERSTORMS.

JLM

In the hours before

Local storm report, May 1, 2:31 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
231 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HEAVY RAIN       9 SSW FRANKLIN          35.81N 86.90W
05/01/2009  M3.44 INCH       WILLIAMSON         TN   CO-OP OBSERVER

            OBSERVER AT THOMPSON STATION REPORTED 3.44 INCHES OF RAIN
            HAD FALLEN FROM MIDNIGHT TO 2 PM CDT TODAY...AND 2.0
            INCHES BETWEEN 1 AND 2 PM CDT TODAY.

&&

STEIGERWALDT
Local storm report, May 1, 2:47 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
247 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TORNADO          9 SSE HOHENWALD         35.43N 87.50W
05/01/2009                   LEWIS              TN   EMERGENCY MNGR

            MULTIPLE TRAILERS OVERTURNED AT MACCO CAMPING
            RESORT...NEAR STATE ROAD 241 NEAR LEWIS AND LAWRENCE
            COUNTY LINE

&&

STEIGERWALDT
Local storm report, May 1, 3:26 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
326 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TORNADO          9 SSE HOHENWALD         35.43N 87.50W
05/01/2009                   LEWIS              TN   EMERGENCY MNGR

            3 HOMES DESTROYED ON STATE HIGHWAY 241 JUST INSIDE THE
            LEWIS AND LAWRENCE COUNTY LINE

&&

STEIGERWALDT
Local storm report, May 1, 4:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
436 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     12 NW PULASKI           35.32N 87.18W
05/01/2009                   GILES              TN   LAW ENFORCEMENT

            ALONG HWY 166...BARN...POWER LINES AND TREES BLOWN DOWN
            IN NW GILES CO. CHURCH DAMAGED AS WELL.

&&

JCOHEN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:24 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Williamson36 min
May 1, 3:33 AM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury27 min
May 1, 1:22 PM CDTAreal Flood AdvisoryOHXBenton, Hickman, Humphreys, Perry3 hr
May 1, 1:27 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne33 min
May 1, 1:37 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry23 min
May 1, 2:10 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Maury, Wayne35 min
May 1, 2:20 PM CDTTornado WarningOHXLawrence, Lewis, Maury, Wayne25 min
May 1, 2:36 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne24 min
May 1, 2:41 PM CDTTornado WarningOHXGiles, Lawrence, Lewis, Maury34 min
May 1, 3:02 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne28 min
May 1, 3:11 PM CDTTornado WarningOHXGiles, Marshall34 min
May 1, 3:12 PM CDTAreal Flood AdvisoryOHXHickman, Lewis, Maury3 hr
May 1, 3:18 PM CDTAreal Flood AdvisoryOHXLewis, Perry, Wayne3 hr
May 1, 3:20 PM CDTSevere Thunderstorm WarningOHXWayne25 min
May 1, 3:27 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne33 min
May 1, 3:44 PM CDTSevere Thunderstorm WarningOHXWayne31 min
May 1, 3:54 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence36 min
May 1, 4:01 PM CDTAreal Flood AdvisoryOHXDavidson, Wilson3 hr
May 1, 4:09 PM CDTAreal Flood AdvisoryOHXLawrence, Wayne3 hr
May 1, 4:14 PM CDTAreal Flood AdvisoryOHXBedford, Marshall, Maury3 hr
May 1, 4:27 PM CDTFlash Flood WatchOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more8 hr
May 1, 5:03 PM CDTFlash Flood WarningOHXBenton, Cheatham, Davidson, Dickson, Hickman, Houston and 5 more5 hr
May 1, 5:27 PM CDTFlash Flood WarningOHXGiles, Hickman, Humphreys, Lawrence, Lewis, Marshall and 4 more5 hr
May 1, 5:44 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Maury, Perry, Wayne31 min
May 1, 5:47 PM CDTRiver Flood WarningOHXBedford3 days
May 1, 6:21 PM CDTFlash Flood WarningOHXCannon, Davidson, DeKalb, Macon, Robertson, Rutherford and 5 more3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.